Hail, St. Louis
- When
- May 31, 1:58 PM CST
- Where
- St. Louis County, 0.84 mi NE of Saginaw
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.860, -92.440
75 inch) hail reports.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
There were thunderstorms during the afternoon of May 31st over northeast Minnesota which resulted in a couple of penny size (0.75 inch) hail reports.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at May 31, 1:58 PM CST, 0 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 258 PM CDT FRI MAY 31 2013 .SHORT TERM... THIS AFTERNOON THROUGH SATURDAY AFTERNOON... MAIN CONCERNS IN THE SHORT TERM ARE FOCUSED AROUND THE CONVECTIVE THUNDERSTORMS CURRENTLY DEVELOPING ACROSS THE ERN TWO THIRDS OF THE FORECAST AREA...AND EXPECTED TO MOVE NEWD THROUGH THE REGION THROUGH THE EARLY EVENING. THERE COULD BE SCATTERED STRONG AND ISOLATED SEVERE THUNDERSTORMS THROUGH 7/8 PM TONIGHT. THE MAIN THREAT WITH WILL BE LARGE HAIL AND GUSTY WINDS. A SEVERE THUNDERSTORM WATCH IS IN EFFECT OVER FAR ERN MN AND ALL OF NW WI UNTIL 10 PM TONIGHT. LARGE UPPER LOW OVER THE ERN DAKOTAS WILL CONTINUE TO TRANSLATE EWD SLOWLY THROUGH TONIGHT AS A STRONG SURGE OF WARM MOIST UNSTABLE AIR MASS ADVECTS NWD THROUGH THE REGION AND INTERACTS WITH A RELATIVELY STRONG COLD FRONT. MUCH OF THE STRONG/SEVERE CONVECTION WILL SUBSIDE AFTER SUNSET...BUT SHOWERS AND WEAK STORMS WILL CONTINUE THROUGH LATE THIS EVENING. WILL SEE A BRIEF DRY SLOT WORK OVER THE REGION LATE TONIGHT AS THE LOW MOVES ACROSS CENTRAL MN. COLD AIR ON THE BACK SIDE OF THE LOW WILL CONTINUE TO CREATE WEAK INSTABILITY THROUGH EARLY SAT MORNING...WITH SHOWERS AND A FEW WEAK T-STORMS ACROSS THE SRN COUNTIES INTO SAT AFTERNOON. TEMPERATURES WILL BE SLIGHTLY COOLER ON SATURDAY WITH HIGHS IN THE 60S AND LOWER 70S. LOWS TONIGHT WILL DROP INTO THE 50S. .LONG TERM... SATURDAY NIGHT THROUGH THURSDAY... UPPER LEVEL TROF WILL DEPART NW WI SATURDAY NIGHT. A COUPLE OF PIECES OF SHORT WAVE ENERGY WILL CROSS THE FA AND GENERATE SOME SHOWERS. THE PCPN WILL DIMINISH FROM W TO E THROUGH THE NIGHT AND HAVE TRENDED POPS ACCORDINGLY. HIGH PRESSURE BUILDS IN BEHIND THE TROF LATE SATURDAY NIGHT AND CROSSES THE FA ON SUNDAY. THE HIGH WILL IMPACT THE AREA THROUGH MONDAY EVENING. LATE MONDAY NIGHT MODELS BEGIN TO DIFFER WITH PCPN REACHING THE WESTERN EDGE OF THE FA. HAVE MAINTAINED THE SMALL POPS AND REMOVED THE MENTION OF THUNDER DUE TO LACK OF INSTABILITY. NEXT CUT OFF UPPER LOW BEGINS TO AFFECT THE FA TUESDAY NIGHT AND LASTS THROUGH THURSDAY. JUST HAVE A MENTION OF RAIN AS BEST INSTABILITY FOR THUNDER IS FORECAST TO BE WELL SOUTH OF THE AREA. && .AVIATION...18Z TAFS. VFR AHEAD OF THE NEXT ROUND OF SHOWERS AND THUNDERSTORMS THAT SHOULD BE DEVELOPING BETWEEN 21Z AND 00Z. GUSTY WINDS...BRIEF HEAVY RAIN AND LIGHTNING IN THE VCNTY OF ANY STORMS. AREAS OF BR/FG ARE POSSIBLE AFTER 03Z DUE TO THE RECENT RAINS AND EXPECTED LIGHT WINDS AND MVFR/IFR CIGS AND VSBYS. && .POINT TEMPS/POPS... DLH 54 58 40 61 / 70 70 30 0 INL 45 49 36 61 / 60 60 20 0 BRD 55 60 41 64 / 40 60 10 0 HYR 56 65 41 62 / 70 70 40 0 ASX 54 56 40 58 / 60 70 40 0 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE. && SHORT TERM...TENTINGER LONG TERM....GSF AVIATION...GSF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 1134 AM CDT FRI MAY 31 2013 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-011130- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 1134 AM CDT FRI MAY 31 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT. STRONG STORMS...WITH SOME ISOLATED SEVERE...ARE POSSIBLE THIS AFTERNOON AND EARLY EVENING OVER FAR EASTERN MINNESOTA AND ESPECIALLY NORTHWEST WISCONSIN. LARGE HAIL AND DAMAGING WINDS WOULD BE THE MAIN THREATS. SOME HEAVY RAIN IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS WILL BE POSSIBLE SATURDAY AFTERNOON OVER FAR EASTERN MINNESOTA AND NORTHWEST WISCONSIN. THE STORMS ARE NOT EXPECTED TO BE SEVERE. SOME FROST WILL BE POSSIBLE OVER PORTIONS OF THE NORTHLAND SUNDAY NIGHT AND AGAIN MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED BY LATE AFTERNOON OVER PORTIONS OF FAR EASTERN MINNESOTA AND NORTHWEST WISCONSIN. LSZ121-140>148-011130- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 1134 AM CDT FRI MAY 31 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE TODAY INTO TONIGHT. SOME OF THE STORMS COULD BE STRONG WITH AN ISOLATED SEVERE THREAT AS WELL. THE MAIN THREATS WILL BE LARGE HAIL AND STRONG WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS WILL BE POSSIBLE SATURDAY AFTERNOON...BUT NO SEVERE WEATHER IS EXPECTED. GUSTY NORTH TO NORTHEAST WINDS ARE POSSIBLE SATURDAY AFTERNOON AND EARLY EVENING...WHICH MAY CREATE HAZARDOUS CONDITIONS FOR SMALL CRAFT. TENTINGER MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
215 PM CDT FRI MAY 31 2013
MNZ019-037-038-WIZ001-006-312000-
BURNETT-CARLTON/SOUTH ST. LOUIS-CENTRAL ST. LOUIS-DOUGLAS-PINE-
215 PM CDT FRI MAY 31 2013
...LINE OF STRONG THUNDERSTORMS ALONG THE INTERSTATE 35 CORRIDOR...
AT 214 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF RAPIDLY DEVELOPING THUNDERSTORMS ALONG A LINE EXTENDING FROM
NEMADJI TO 8 MILES SOUTHEAST OF CLOVERDALE...MOVING NORTHEAST AT 35
MPH.
THESE STORMS ARE CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL...WIND
GUSTS UP TO 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF
HEAVY DOWNPOURS...
* THUNDERSTORMS WILL BE NEAR...
SAWYER AND NICKERSON BY 220 PM...
CARLTON AND SCANLON BY 225 PM...
MUNGER AND SAGINAW BY 230 PM...
TWIG AND INDEPENDENCE BY 235 PM...
FREDENBERG AND TAFT BY 240 PM...
NEW DULUTH AND WEST DULUTH BY 245 PM...
RICE LAKE TWP AND DULUTH BY 250 PM...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
LAT...LON 4570 9286 4625 9305 4711 9248 4694 9190
4689 9188 4678 9207 4673 9204 4669 9196
4670 9182 4657 9177 4580 9239
TENTINGERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
220 PM CDT FRI MAY 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0218 PM HAIL 8 ESE PINE CITY 45.79N 92.82W
05/31/2013 M0.25 INCH PINE MN TRAINED SPOTTER
&&
KLHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
225 PM CDT FRI MAY 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0224 PM HAIL SPOONER 45.82N 91.89W
05/31/2013 M0.75 INCH WASHBURN WI TRAINED SPOTTER
&&
BTENTINGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
232 PM CDT FRI MAY 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0226 PM HAIL SPOONER 45.82N 91.89W
05/31/2013 E0.88 INCH WASHBURN WI TRAINED SPOTTER
0229 PM HAIL 4 WNW TREGO 45.92N 91.90W
05/31/2013 M1.00 INCH WASHBURN WI TRAINED SPOTTER
MEASURED 1.125 INCH HAIL.
&&
KLHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
245 PM CDT FRI MAY 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0243 PM HAIL MINONG 46.10N 91.82W
05/31/2013 M0.75 INCH WASHBURN WI TRAINED SPOTTER
&&
KLHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
252 PM CDT FRI MAY 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0252 PM HAIL GORDON 46.25N 91.80W
05/31/2013 M0.25 INCH DOUGLAS WI TRAINED SPOTTER
&&
BTENTINGThe Duluth radar (KDLH), 18 km away, was scanning. The volume nearest the first event began at 19:59 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 454469, 454470.